Tishonnia, age 37, just recently discovered from a friend the correlation between Depakote and the youngest of her three children’s sensory processing disorder and autistic tendencies.
Her seizures started when she was 19 years old, three days after giving birth to her first child. She was prescribed Dilantin and stayed on the drug for a year but the side effects were so severe that a doctor switched her to Depakote 17 years ago. And something else she discovered long after the fact was the likely cause of her seizures. “There were problems during my delivery and the epidural in my spine,” she says. “I had signs of a stroke in my left hemisphere, which could be the cause of the seizures.” There is no history of seizures in Tishonnia’s family, nor any sensory processing disorder or autism, which her third child has been diagnosed with.
Tishonnia had her daughter in 2004 and her second son in 2007, both of whom are small in stature and have learning disabilities. They are both suffering in school. “My youngest, Terrance, goes to occupational therapy weekly because his fine motor skills are impaired,” she says. “He needs to use a writing aid and displays autistic tendencies such as rocking and repetitive movements. And he walks on his toes. Everything has to be routine and on schedule - he cannot function if there are even the minutest changes.
Her first child, D’Andre, is 18 years old. He just graduated from high school and was placed in the “gifted program,” with other children who have above average intelligence. “Sometimes I wonder if all my kids would have been in the gifted program had I not taken Depakote,” says Tishonnia.
“Not long ago my friend and I were at the hair salon and she was talking about a commercial she saw on TV. ‘I don’t know why this drug sounds so familiar,’ she said. ‘It just seems that the side effects are much worse than the illness itself.’ I asked her what drug she was referring to and I was in shock - it was Depakote. No wonder it was so familiar to her. ‘You should get checked out immediately,’ she said. She told me about some of the Depakote side effects such as spina bifida and cleft palate. She also said Depakote has been linked to autism and low IQ. The more she told me the more upset I got - I was also told that my son’s IQ is low.
“I would rather risk having a seizure than take a medication that would harm my child. I don’t believe my doctors were negligent; I don’t believe they knew about birth defects because they would have told me; they tell me about potential side effects of other drugs that I have been prescribed.
“If not for my friend telling me about Depakote I would never have understood what is going on with my son.
“My kids are two sizes smaller than they should be, which is one thing I read about related to Depakote. I had their thyroids and their blood levels checked. Their hormone levels are much lower than average and their current bone age scans show they are about two years younger than they should be.
What concerns me the most are the issues they are having in school. Learning disabilities aren’t something they will grow out of. Fortunately, they are sweet kids and have lots of school friends, but my 7-year-old understands that he is different than other kids. He can’t tie his shoes and kids make fun of him. He is still wetting the bed and has a speech impediment. I am frustrated for him, especially when I think that he has to deal with a bunch of issues for the rest of his life. Terrance doesn’t have physical side effects but you will notice his disability when he starts speaking or exhibiting certain behaviors.
READ MORE DEPAKOTE BIRTH DEFECT LEGAL NEWS
“After reading and learning about Depakote, I feel so guilty about taking this drug. And because I am so mad with the drug company, I filed a complaint. An attorney called; they are looking into my complaint to determine whether I have a case. Please keep this in mind: Just because you don’t see something wrong, that doesn’t mean the kids are alright.”